Hail, Jefferson
- When
- May 29, 7:53 PM CST
- Where
- Jefferson County, Fairbury
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.150, -97.167
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 1:50 PM CST, 6 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT SAT MAY 29 2004 .DISCUSSION... MAIN PROBLEMS SURROUND SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL TONIGHT. 18Z SURFACE ANALYSIS PLACES A WARM FRONT JUST TO THE NORTH OF THE CWA INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. ANOTHER BOUNDARY...THOUGH MUCH MORE DIFFICULT TO PICK OUT APPEARS TO BE FROM NORTH CENTRAL KANSAS INTO SOUTHEAST KANSAS. THE GFS DOES NOT REALLY PICK UP ON THE SOUTHERN BOUNDARY...WHILE THE ETA MAKES IT A MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. AGREE WITH SPC DISCUSSION THAT ELEMENTS ARE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH INCREASING LOW LEVEL MOISTURE...AND AMPLE 0-6KM SHEAR FOR SUPERCELLS. ONE PROBLEM IS THAT THE 18Z OAX SOUNDING DOES SHOW A RATHER STRONG CAP STILL IN PLACE...HOWEVER THE TOP SOUNDING INDICATES SOME COOLING HAS TAKEN PLACE SINCE 12Z BETWEEN 850 AND 700 MB WHICH SHOULD CONTINUE TO ERODE THE CAP. THINK THAT AS THE UPPER LEVEL WAVE TO THE WEST CONTINUES TO LIFT INTO THE AREA THAT SHOULD ALSO HELP GET THINGS GOING WITH EXPLOSIVE DEVELOPMENT EXPECTED. HAVE SOME CONCERN ABOUT THE HEAVY RAIN POTENTIAL AS WELL...WITH PRECIPITABLE WATER VALES OVER 1.5 INCHES FORECAST ACROSS MUCH OF THE CWA. ONE INHIBITING FACTOR IS THAT THE SYSTEM COULD BE PROGRESSIVE AS CORFIDI VECTORS SUGGEST THE OVERALL MCS SHOULD CONTINUE TO MOVE EAST TONIGHT AND NOT STALL OUT. AFTER MUCH DISCUSSION DECIDED TO ISSUE A FLOOD WATCH TONIGHT OVER THE ENTIRE CWA SINCE THE ENTIRE AREA COULD SEE HEAVY RAIN AMOUNTS APROACHING FLASH FLOOD GUIDANCE VALUES...AND THE HPC EXCESSIVE RAINFALL OUTLOOK ALSO COVERS THE ENTIRE CWA. THE SURFACE SYSTEM MOVES EAST OF THE AREA BY SUNDAY MORNING...AND WILL BRING AN END TO THE RAIN CHANCES FOR A TIME...HOWEVER HAVE SOME CONCERN THAT A FEW SHOWERS OR THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON AS THE UPPER LEVEL TROUGH MOVES THROUGH. 850-500 MB LAPSE RATES BECOME RATHER STEEP BY SUNDAY AFTERNOON...SO WILL CARRY A CHANCE POP TO COVER. STEEP LAPSE RATES THEN CONTINUE MONDAY AFTERNOON...WITH THE COLD POCKET ALOFT STILL FORECAST TO BE OVER THE REGION...SO ANOTHER SMALL POP LOOKS WARRANTED. KEPT THINGS DRY TUESDAY THROUGH THURSDAY AS HIGH PRESSURE LOOKS TO DOMINATE AT THE SURFACE AND A RIDGE BUILDS IN ALOFT. BROUGHT IN THE NEXT CHANCE OF STORMS ON FRIDAY WITH ANOTHER ROUND OF WARM AIR ADVECTION. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX NEBRASKA CWA. IA...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX IOWA CWA. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. KING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 440 PM CDT SAT MAY 29 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 440 PM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY A MAJOR OUTBREAK OF SEVERE WEATHER IS EXPECTED THIS EVENING. SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP...BECOMING WIDESPREAD AFTER 600 PM CDT. THERE APPEARS TO BE A SIGNIFICANT TORNADO THREAT ACROSS THE OUTLOOK AREA...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. OTHER HAZARDS INCLUDE LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE OR LARGER...AND STRONG WIND GUSTS OF 60 TO 80 MPH OR HIGHER. ONCE THUNDERSTORMS DEVELOP...VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WITH SOME AREAS RECEIVING FROM ONE TO THREE INCHES OF RAIN. THIS MAY LEAD TO AREAS OF FLASH FLOODING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM COLUMBUS TO TEKAMAH. THE STORM PREDICTION CENTER HAS PLACED NEARLY THE ENTIRE OUTLOOK AREA IN A HIGH RISK OF SEVERE WEATHER...AND TORNADO WATCHES REMAIN IN EFFECT UNTIL 1000 PM CDT. A FLOOD WATCH ALSO IS IN EFFECT THROUGH 400 AM CDT. THIS IS A SERIOUS SITUATION. PLEASE REVIEW SAFETY PLANS AT THIS TIME...AND BE PREPARED TO IMPLEMENT THEM SHOULD WARNINGS BE ISSUED. ONCE THUNDERSTORMS DEVELOP...THEY SHOULD QUICKLY BECOME SEVERE. A COLD FRONT MOVING INTO THE REGION...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE...ALONG WITH AMPLE LOW LEVEL MOISTURE AND STRONG INSTABILITY ARE THE PRIMARY REASONS FOR THE SEVERE WEATHER OUTBREAK. A SLIGHT CHANCE OF THUNDERSTORMS WILL STILL EXIST EARLY SUNDAY MORNING AND AGAIN SUNDAY AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS THE OUTLOOK AREA...AND AGAIN NEXT FRIDAY NIGHT. INSTABILITY WILL BE LIMITED...AND SEVERE WEATHER IS UNLIKELY FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING. BE PREPARED TO ACT QUICKLY ONCE THUNDERSTORMS DEVELOP IN YOUR AREA. DEWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
750 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 2 W DAYKIN 40.32N 97.34W
05/29/2004 70 MPH JEFFERSON NE EMERGENCY MNGR
0550 PM HAIL 2 W DAYKIN 40.32N 97.34W
05/29/2004 0.75 INCH JEFFERSON NE EMERGENCY MNGR
0620 PM HAIL 4 S FAIRBURY 40.08N 97.18W
05/29/2004 0.75 INCH JEFFERSON NE EMERGENCY MNGR
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
759 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD WYMORE 40.12N 96.67W
05/29/2004 GAGE NE EMERGENCY MNGR
WATER FLOWING OVER NUMEROUS ROADWAYS. NO ROADS CLOSED
YET...DITCHES AND CULVERTS WERE BEGINNING TO OVERFLOW.
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
819 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 5 W ST. HELENA 42.81N 97.35W
05/29/2004 70 MPH CEDAR NE TRAINED SPOTTER
0813 PM TORNADO 4 E LIBERTY 40.08N 96.41W
05/29/2004 PAWNEE NE EMERGENCY MNGR
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
845 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST WYNOT 42.74N 97.17W
05/29/2004 60 MPH CEDAR NE FIRE DEPT/RESCUE
0840 PM TSTM WND GST WYMORE 40.12N 96.67W
05/29/2004 70 MPH GAGE NE EMERGENCY MNGR
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
850 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 N CROFTON 42.85N 97.50W
05/29/2004 0.75 INCH KNOX NE CO-OP OBSERVER
HAIL COVERED THE GROUND.
0845 PM FLASH FLOOD CREIGHTON 42.47N 97.91W
05/29/2004 KNOX NE TRAINED SPOTTER
WATER COVERED THE ROAD IN NUMEROUS LOCATIONS. MANY GRAVEL
ROADS UNDER WATER.
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
852 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD PLAINVIEW 42.35N 97.79W
05/29/2004 PIERCE NE TRAINED SPOTTER
WATER COVERED THE ROAD IN NUMEROUS LOCATIONS.
&&
DEWALDThe Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396005.